Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Reno, NV

July 16, 2014Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 16, 2014, 6:31 PM PDT for Douglas County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 6:31 PM PDT (01:31 UTC)
Expired
Jul 16, 2014, 9:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Douglas County, NV

The radar

The Reno radar (KRGX), 73 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS55 KREV 170131
FFWREV
NVC005-510-170430-
/O.NEW.KREV.FF.W.0006.140717T0131Z-140717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
631 PM PDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CARSON CITY IN WESTERN NEVADA...
  THIS INCLUDES THE CITY OF CARSON CITY...
  NORTH CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA...

* UNTIL 930 PM PDT

* AT 624 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM
  IS PRODUCING HEAVY RAINFALL OF ONE INCH OR MORE AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINDEN     
  JOHNSON LANE...INDIAN HILLS...AND HIGHWAY 395 SOUTH OF CARSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3917 11979 3920 11957 3917 11955 3917 11957
      3909 11954 3896 11952 3895 11980

$$

TOLBY
2 follow-up statements
752 
WGUS75 KREV 170254
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
754 PM PDT WED JUL 16 2014

NVC005-510-170430-
/O.CON.KREV.FF.W.0006.000000T0000Z-140717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NV-CARSON CITY NV-
754 PM PDT WED JUL 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR
EASTERN CARSON CITY AND NORTH CENTRAL DOUGLAS COUNTIES...

AT 749 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINDEN 
JOHNSON LANE AND CARSON CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3917 11979 3920 11957 3917 11955 3917 11957
      3909 11954 3896 11952 3895 11980

$$

TOLBY
566 
WGUS75 KREV 170358
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
858 PM PDT WED JUL 16 2014

NVC005-510-170408-
/O.CAN.KREV.FF.W.0006.000000T0000Z-140717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS NV-CARSON CITY NV-
858 PM PDT WED JUL 16 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN CARSON CITY
AND NORTH CENTRAL DOUGLAS COUNTIES...

LAT...LON 3917 11979 3920 11957 3917 11955 3917 11957
      3909 11954 3896 11952 3895 11980

$$

SNYDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:04 PM PDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 2:04 PM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
204 PM PDT WED JUL 16 2014

.SYNOPSIS...
ABUNDANT MOISTURE...INSTABILITY AND LIGHT WINDS ALOFT WILL LEAD TO
SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE SIERRA AND
WESTERN NEVADA THROUGH FRIDAY. FOR THIS WEEKEND THROUGH EARLY NEXT
WEEK...LOW PRESSURE APPROACHING THE PACIFIC NORTHWEST WILL BRING A
DRYING TREND AND BREEZY WINDS.

&&

.SHORT TERM...
MAIN ISSUE IS THE FLASH FLOOD POTENTIAL THROUGH FRIDAY.
THUNDERSTORMS WILL DEVELOP EACH DAY WITH A FEW SHOWERS AND PERHAPS
A THUNDERSTORM DURING THE OVERNIGHT AND EARLY MORNING HOURS. IN
ADDITION TO THE HEAVY RAIN THUNDERSTORMS MAY PRODUCE OUTFLOW WINDS
OF 30 TO 50 MPH. ONLY POTENTIAL DRAWBACK TO THUNDERSTORMS IS
CLOUD COVER FROM THE PREVIOUS DAYS CONVECTION, WHICH WOULD LIMIT
INSTABILITY DUE TO A LACK OF SURFACE HEATING.

THERE IS NO CHANGE TO THE FORECAST REASONING WITH ABUNDANT
MOISTURE...INSTABILITY AND LIGHT STEERING FLOW ALOFT. ANTECEDENT
MOIST SOILS AND CREEK BEDS WILL START TO PLAY A BIGGER ROLE IN THE
FLASH FLOOD THREAT TOMORROW AND FRIDAY, ESPECIALLY ACROSS ALPINE,
MONO AND WESTERN MINERAL COUNTY.

FOR THIS EVENING, BEST THUNDERSTORM COVERAGE WILL BE FROM SIERRA
COUNTY TO THE RENO-SPARKS NORTH VALLEYS SOUTHWARD TO MONO AND
WESTERN MINERAL COUNTY. ISOLATED THUNDERSTORMS WILL ALSO IMPACT PLUMAS
AND LASSEN COUNTIES.

FOR THURSDAY THE FLASH FLOOD THREAT WILL EXTEND AS FAR NORTH AS
PLUMAS, LASSEN AND THE SURPRISE VALLEY. MODELS ARE SHOWING AN
ACTIVE LASSEN CONVERGENCE ZONE AS THE WINDS ALOFT NORTH OF
SUSANVILLE-GERLACH SHIFT TO THE SOUTHWEST. FARTHER SOUTH MODELS
ARE HINTING AT A WEAK ZEPHYR DEVELOPING, WHICH MAY HELP FOCUS A
FEW STRONGER CELLS ALONG HIGHWAY 395.

BY FRIDAY A TROUGH STARTS TO APPROACH THE PACIFIC NORTHWEST. THIS
WILL SHIFT THE RIDGE AXIS TO OUT EAST WITH AN INCREASING
SOUTHWEST FLOW ALOFT NORTH OF INTERSTATE 80. A 10-15 MPH STORM
MOTION NORTH OF INTERSTATE 80 GREATLY LIMITS THE FLASH FLOOD
THREAT. HOWEVER SOUTH OF INTERSTATE 80 THE WINDS ALOFT WILL REMAIN
LIGHT, THOUGH THEY WILL START TO TURN TO THE SOUTHWEST. THE RIDGE
AXIS MOVING TO OUR EAST WILL CREATE A 10-15 MPH ZEPHYR WIND IN THE
AFTERNOON. MAIN CONCERN HERE IS THE ZEPHYR ACTING AS A SURFACE
BOUNDARY WITH POTENTIAL FOR ORGANIZED STORMS PERSISTING FOR A FEW
HOURS. HIGHEST FLASH FLOOD THREAT WOULD SET UP ALONG AND JUST
EAST OF HIGHWAY 395 FROM CA/NV STATE LINE SOUTH THROUGH RENO-
SPARKS TO DOUGLAS/LYON COUNTIES AND INTO EASTERN MONO/WESTERN
MINERAL COUNTIES. THIS INCLUDES THE BISON FIRE BURN SCAR. BRONG

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FOCUS ON THE
DEVELOPMENT OF AN UPPER LEVEL TROUGH OFF THE WEST COAST THIS WEEKEND
AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN A DRIER PATTERN WITH
TEMPERATURES NEAR SEASON AVERAGES. PERIODS OF BREEZY WINDS ARE
POSSIBLE AS THE TROUGH BEGINS TO PUSH ONSHORE NEXT WEEK. LINGERING
MOISTURE AND INSTABILITY SHOULD BE SUFFICIENT TO ALLOW FOR SHOWERS
AND STORMS TO DEVELOP WITH THE BEST CHANCES EXISTING MAINLY SOUTH OF
HWY 50. BY SUNDAY THE OFFSHORE TROUGH BEGINS TO DEEPEN AND
INCREASES A DRIER SOUTHWESTERLY FLOW ALOFT. THIS SHOULD BEGIN TO
DIMINISH PRECIPITATION CHANCES SUNDAY INTO EARLY NEXT WEEK WITH AN
INCREASE IN WINDS EXPECTED. FIRE WEATHER CONCERNS ARE POSSIBLE WITH
THE INCREASE IN WINDS AND DRIER CONDITIONS, ESPECIALLY NORTH OF HWY
50 WHERE DRIER CONDITIONS HAVE EXISTED.

THE PAST FEW MODEL RUNS HAVE SHOWN BROAD AGREEMENT IN DEVELOPING
THIS TROUGH OFFSHORE BUT HAVE HAD SOME DIFFICULTY AGREEING ON HOW
FAR INLAND THE TROUGH WILL PENETRATE. THIS MORNING'S MODEL RUNS HAVE
SHOWN CONSISTENCY WITH LAST NIGHTS RUNS IN KEEPING THE TROUGH
FURTHER INLAND WHICH WOULD PROVIDE BETTER POTENTIAL FOR INCREASED
WINDS. HAVE TRENDED WIND SPEEDS UP A BIT SUNDAY THROUGH TUESDAY BUT
CONSIDERABLE ENSEMBLE SPREAD REMAINS SO CONFIDENCE REMAINS ON THE LOWER
END MAINLY ON TIMING ITS INLAND PROGRESSION. FUENTES

&&

.AVIATION...
THUNDERSTORMS WILL BE THE MAIN FOCUS THROUGH FRIDAY WITH THE MAIN
THREATS BEING LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS, AND
SMALL HAIL POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE FROM THRU 04Z THIS EVENING WITH THE
BEST THREAT SOUTHEAST OF A RENO-PORTOLA LINE WITH MORE ISOLATED
STORMS ELSEWHERE. ON THURSDAY, MOST AREAS SHOULD SEE A STRONG CHANCE
AT STORMS WITH HEAVY RAINFALL EXCEPT NORTHEAST OF A LOVELOCK-GERLACH
LINE WHERE THEY WILL REMAIN ISOLATED. FRIDAY ALSO LOOKS TO BE AN
ACTIVE DAY BEFORE THE THREAT DIMINISHES THIS WEEKEND. WALLMANN/TF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING NVZ005.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING CAZ070-071.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 16, 1:22 PM PDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
122 PM PDT WED JUL 16 2014

CAZ073-162115-
MONO-
122 PM PDT WED JUL 16 2014

...HEAVY RAINFALL NEAR BODIE STATE PARK...

AT 113 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SLOW MOVING STORM PRODUCING HEAVY RAINFALL ALONG STATE ROUTE
270/BODIE ROAD. THIS STORM WAS NEARLY STATIONARY.

RADAR ESTIMATES SHOW NEARLY 1 INCH OF RAINFALL HAS FALLEN IN THE
PAST HOUR. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP
TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE.

OCCASIONAL LIGHTNING...AND HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...WILL OCCUR WITH THIS STORM.

&&

LAT...LON 3831 11934 3833 11920 3834 11907 3815 11894
      3810 11926
TIME...MOT...LOC 2017Z 187DEG 1KT 3818 11914

TF
Special weather statement, Jul 16, 5:40 PM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
540 PM PDT WED JUL 16 2014

NVZ001-004-170200-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
540 PM PDT WED JUL 16 2014

...BLOWING DUST FROM THUNDERSTORMS IN NORTHERN MINERAL COUNTY...

AT 536 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 30 MILES NORTHEAST OF WALKER LAKE...OR 30 MILES
SOUTHEAST OF FALLON...AND MOVING NORTHWEST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. BLOWING DUST MAY
REDUCE VISIBILITY IN THESE TO LESS THAN ONE MILE AT TIMES.

* LOCATIONS AFFECTED THROUGH 700 PM PDT INCLUDE...COLD SPRINGS...
  DIXIE VALLEY...FRENCHMAN...MIDDLEGATE...SAND MOUNTAIN AND
  STILLWATER.

TRAVELERS ON HIGHWAY 95 SOUTH OF FALLON AND HIGHWAY 50 EAST OF
FALLON SHOULD BE AWARE OF BLOWING DUST POTENTIAL. VISIBILITY COULD
DROP TO BELOW ONE MILE AT TIMES AND MOTORISTS SHOULD SLOW DOWN WHEN
ENCOUNTERING BLOWING DUST.

&&

LAT...LON 3953 11760 3938 11768 3937 11775 3930 11773
      3906 11785 3899 11818 3890 11817 3877 11802
      3850 11816 3878 11903 3981 11846
TIME...MOT...LOC 0037Z 139DEG 11KT 3907 11851

HOON
Special weather statement, Jul 16, 6:10 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
610 PM PDT WED JUL 16 2014

NVZ003-170145-
GREATER RENO-CARSON CITY-MINDEN AREA-
610 PM PDT WED JUL 16 2014

...STRONG THUNDERSTORM NEAR CARSON CITY...

AT 605 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHEAST OF JOHNSON LANE...OR 8 MILES
SOUTHEAST OF CARSON CITY. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL PEA SIZE
HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 645 PM PDT INCLUDE...INDIAN HILLS...
  JOHNSON LANE...CARSON CITY...MINDEN...STEWART AND CARSON CITY
  AIRPORT.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND
TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3892 11978 3916 11984 3922 11962 3903 11949
TIME...MOT...LOC 0109Z 061DEG 2KT 3908 11968

TOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:40 PM PDTSpecial Weather StatementREVChurchill80 min
Jul 16, 6:10 PM PDTSpecial Weather StatementREV35 min
Jul 16, 6:57 PM PDTFlash Flood WarningREVStorey, Washoe3 hr
Jul 16, 8:07 PM PDTAreal Flood AdvisoryREVWashoe3 hr
Jul 17, 12:26 PM PDTSpecial Weather StatementREVLyon49 min
Jul 17, 1:12 PM PDTFlash Flood WarningREVDouglas, Lyon3 hr
Jul 17, 2:45 PM PDTSpecial Weather StatementREV60 min
Jul 17, 3:17 PM PDTSevere Thunderstorm WarningREVDouglas, Washoe43 min
Jul 17, 4:04 PM PDTSpecial Weather StatementREV86 min

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.